Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 28, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 15, 2020, 3:24 PM PDT for Riverside County, San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 3:24 PM PDT (22:24 UTC)
- Expired
- Aug 15, 2020, 7:30 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 142 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
576
WGUS55 KPSR 152224
FFWPSR
CAC065-071-160230-
/O.NEW.KPSR.FF.W.0028.200815T2224Z-200816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
324 PM PDT Sat Aug 15 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 730 PM PDT.
* At 324 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
hiking trails, dirt roads, highways, streets and
underpasses.
* Primary locations that will experience flash flooding include...
Joshua Tree National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3408 11634 3408 11626 3412 11626 3412 11605
3411 11605 3411 11604 3408 11604 3408 11600
3403 11600 3404 11593 3384 11593 3383 11608
3393 11620 3400 11634
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD2 follow-up statements
623
WGUS75 KPSR 152351 RRA
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
451 PM PDT Sat Aug 15 2020
CAC065-071-160230-
/O.CON.KPSR.FF.W.0028.000000T0000Z-200816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
451 PM PDT Sat Aug 15 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT THIS
EVENING FOR RIVERSIDE AND SAN BERNARDINO COUNTIES...
At 451 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Primary location that will experience flash flooding include...
Joshua Tree National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3408 11634 3408 11626 3412 11626 3412 11605
3411 11605 3411 11604 3408 11604 3408 11600
3403 11600 3404 11593 3384 11593 3383 11608
3393 11620 3400 11634
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD835
WGUS75 KPSR 160236
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
736 PM PDT Sat Aug 15 2020
CAC065-071-160246-
/O.EXP.KPSR.FF.W.0028.000000T0000Z-200816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
736 PM PDT Sat Aug 15 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR RIVERSIDE AND SAN BERNARDINO
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures. This
warning primarily pertained to the western portion of Joshua Tree
National Park.
LAT...LON 3408 11634 3408 11626 3412 11626 3412 11605
3411 11605 3411 11604 3408 11604 3408 11600
3403 11600 3404 11593 3384 11593 3383 11608
3393 11620 3400 11634
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:15 PM PDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 15, 2:15 PM PDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
215 PM MST Sat Aug 15 2020
.SYNOPSIS...
Strong high pressure will remain situated across the southwestern
U.S. into next week keeping hot conditions in place. High
temperatures across the lower deserts will approach or exceed 115
degrees through at least the middle of next week. Isolated
thunderstorms and areas of blowing dust will be possible Sunday
afternoon and evening across south-central Arizona. A slightly
more favorable monsoon pattern develops into next week.
&&
.DISCUSSION...
A significant moisture surge occurred this morning across the
Imperial Valley and lower Colorado River Valley, with observed
dewpoints in the middle to upper 70s in some locations. Dewpoints
have been slow to mix out this afternoon. Expecting isolated to
scattered convection across JTNP and parts of eastern Riverside
County this afternoon, with strong wind gusts, locally heavy rain,
and areas of blowing dust (across the desert floor) all a
possibility. Farther east across south-central Arizona,
temperatures are running a few degrees cooler over this time
yesterday, thanks in part to an increase in moisture here as well.
This morning's Phoenix sounding showed one of the more unstable lapse
rate profiles in awhile, but the aforementioned
moisture was confined to a fairly shallow layer. Tucson had a more
impressive instability profile. Nevertheless, with a transition
to a more easterly flow regime, it seems that the favorable lapse
rate/instability profile will be maintained for several days
across south-central Arizona.
Latest HREF guidance is painting a bullish picture for
thunderstorm potential across southeast and east-central Arizona
Sunday afternoon and evening as moisture continues to increase and
the mid-level anticyclone pulls northward. For the
Phoenix CWA, it appears southern Gila County and northern Pinal
County will have the greatest thunderstorm potential. However,
given the strengthening easterly flow aloft, would not be
surprised to see some thunderstorm activity extend farther north
and west, perhaps resulting in some isolated convection near/west
of Phoenix and along I-8. More probable seems to be the potential
for a strong/cohesive outflow boundary capable of producing
blowing dust in Pinal/Maricopa Counties. Have increased the
blowing dust probabilities accordingly for Sunday afternoon and
evening.
Temperatures will also remain very hot through at least Wednesday,
with excessive heat thresholds easily being met. NBM ensemble
guidance suggests a rebound in high temperatures across the
Phoenix area back to 115 degrees or so Monday through Wednesday.
However, Thursday has trended slightly cooler to 111 degrees, and
the need for an Excessive Heat Warning extension is even more
uncertain at this point.
Regarding thunderstorm/precipitation potential Monday through
Thursday, the aforementioned anticyclone strengthens further early
next week to an impressive 600 dm at 500 mb across southern Utah.
Although the center will remain nearly stationary on Monday, the
height rises and accompanying subsidence may keep thunderstorm
chances somewhat muted on Monday. A fast-moving weather
disturbance across the northern Rockies Tuesday and Wednesday will
suppress the upper high farther south over south-central Arizona
once again mid-week, which again may support only low-end
thunderstorm chances. Things get more interesting late in the week
as confidence in a tropical disturbance moving northwestward
parallel to the Baja coast continues to increase. Although the
center of this feature will remain well-removed from Arizona,
enough moisture may spill over to bring a more favorable
thunderstorm environment to the region. GEFS model plumes have
caught onto this scenario and are now forecasting a mean PW of
1.4-1.5 inch late next week, which is finally closer to
climatological norms. Modest easterly flow aloft should also
persist during this time as the anticyclone center remains nearly
fixed across northern Arizona, leading to a more favorable regime
for convection. While a lot can change between now and later next
week, at least a more typically favorable environment for
thunderstorms appears to be shaping up. Temperatures will also
remain very hot during this period, despite the moisture increase,
given the position and strength of the anticyclone.
&&
.AVIATION...Updated at 1801Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds are currently light southwesterly across the metro area and
will increase slightly in speed this afternoon, but remain aob 10
kts. Another gulf surge is expected from the southwest this
evening which should keep winds west to southwest through 8-10Z
before the diurnal easterly shift kicks in. There is a non-zero
chance outflows from the south to southeast push into the area
this evening as well, but little to no impact is expected. FEW to
SCT mid and high clouds are likely through the TAF period,
remaining aoa 14 kft AGL.
Southeast California/Southwest Arizona including KIPL and KBLH:
FEW-SCT mid and high level cloud decks expected at times, with
bases generally aoa 14k feet. Winds will favor the south at KBLH
for the next 24 hours with speeds generally below 12 kts, aside
from a brief uptick this evening. A few isolated storms are
possible in the Joshua Tree National Park area this afternoon, but
should stay west of KBLH. An isolated storm is also possible over
the mountains west and southwest of KIPL this afternoon, which
could push an outflow toward the Imperial Valley. Otherwise, winds
will favor the southeast at KIPL with speeds aob 12 kts.
&&
.FIRE WEATHER...
Tuesday through Saturday:
High pressure will persist across the Desert Southwest next week,
resulting in a continuation of the well above normal temperatures.
Hotter deserts through next Wednesday will see highs well above
the 110 degree mark with only minor cooling afterward. The pattern
is expected to become a bit more favorable for thunderstorm
activity, even across the lower deserts, although primary storm
chances will stay across high terrain areas to the east of Phoenix
each day. More substantial moisture appears to move into the area
Friday and Saturday, which could potentially increase thunderstorm
coverage during this period as well. Minimum humidities through
the period will drop into the teens each day with overnight
recoveries generally between 25 and 50%. Winds will generally
remain light aside from some typical afternoon breezes. However,
any storms that develop have the potential to produce gusty,
erratic winds.
&&
.CLIMATE...
Record high temperatures:
Date Phoenix Yuma El Centro
---- ------- ---- ---------
8/15 115 in 2015 117 in 2015 118 in 2019
8/16 113 in 2013 115 in 1992 117 in 2016
8/17 114 in 2013 114 in 1992 115 in 2015
8/18 112 in 2011 116 in 1960 115 in 2015
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Wednesday for AZZ530>556-
559>562.
Heat Advisory until 8 PM MST Wednesday for AZZ557-558-563.
CA...Excessive Heat Warning until 8 PM PDT Wednesday for CAZ560>570.
&&
DISCUSSION...Rogers
AVIATION...Benedict
FIRE WEATHER...Rogers/CB
CLIMATE...MOIn the hours before
Special weather statement, Aug 15, 2:32 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
232 PM PDT Sat Aug 15 2020
CAZ560-152215-
Joshua Tree NP West CA-
232 PM PDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 315 PM PDT...
At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Joshua Tree, or 11 miles southwest of Twentynine
Palms. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Key View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3404 11601 3403 11597 3392 11597
3393 11632 3394 11637 3407 11644
TIME...MOT...LOC 2132Z 256DEG 4KT 3404 11622
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:32 PM PDT | Special Weather Statement | PSR | Riverside | 43 min |
| Aug 15, 3:46 PM PDT | Special Weather Statement | PSR | Riverside | 44 min |
| Aug 15, 4:08 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 37 min |
| Aug 15, 4:38 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.